Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Prescribed with warfarin for pulmonary embolism. Is the numbness in right leg due to a clot?

User rating for this question
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I had a pulmonary embolism in October. Source unknown. Leg ultrasound and other tests negative. Drs put me on Warfarin for 6 months. Away from home now. I have a numb area (several inches in diameter) above the knee on my right leg with some pain in the area along with right hip pain. No problem with exercise; sometimes symptoms get less for awhile with exercise, but it comes back later. I am worried about a clot in my leg, but don't know if clot could cause numbness. I am thinking of going to a local ER and asking for a leg ultrasound of the area. I am 70 and in excellent health other than last October's PE. Should I rush to the ER or not?
Posted Wed, 25 Dec 2013 in General Health
Answered by Dr. Kerry Pottinger 29 minutes later
Brief Answer: Not likely to be a PE. No need for visit to ER. Detailed Answer: Hi, Thank you for using Healthcare Magic. These symptoms do not suggest a deep vein thrombosis. The symptoms which are commonly seen are pain, swelling and tenderness in one of your legs (usually your calf), a heavy ache in the affected area, warm skin in the area of the clot, redness of your skin, particularly at the back of your leg or below the knee. Although some DVTs are completely painless. Numbness would not be a symptom. I would like to reassure you that you do not need to go to the ER. As to the cause of this pain, it could be arthritis although this does not explain the numb area. Paracetamol and ibuprofen would help the pain. If the symptoms continue, then a visit to your doctor for examination and investigation would be my suggestion but this does not need to be urgent. I hope this is of help. If you have any further questions, please do not hesitate to contact me. Regards, Dr K A Pottinger, MBChB FRCA
Above answer was peer-reviewed by
Follow-up: Prescribed with warfarin for pulmonary embolism. Is the numbness in right leg due to a clot? 26 minutes later
Very helpful to know it is not a DVT! However, in one way your description for DVT matches my symptoms. No tenderness, but there is minor swelling in the area. Skin temperature is identical to rest of leg. No redness. Since I am on Warfarin, things like ibuprofen are a no-no. Tylenol is OK, but wouldn't think it would help with numbness. It is the numbness (like I had a novacaine shot in the leg) that still concerns me, along with a dull ache that can get quite strong when standing for some time. This is the 3rd day of this and it is very bothersome! I will not be home for at least 4 weeks when I could quickly see my regular Internal Medicine doctor. Should I try to make an appointment with a local doctor (could be difficult as a new patient), or tough it out for the next several weeks?
Answered by Dr. Kerry Pottinger 33 minutes later
Brief Answer: Possible trapped nerve. Detailed Answer: Hi, Thank you for the further information. I am still confident this is not a DVT. There is a possibility that it is a trapped nerve. The femoral nerve, if compressed or inflamed, can produce symptoms that have some similarities to what you are experiencing. The femoral nerve can be inflamed around the hip joint if there is some arthritis or inflammation of the joint. Alternatively, it may be compressed by a psoas hematoma. This is a collection of clotted blood in the lower pelvic area that impinges on the femoral nerve. This is a rare but recognised complication of warfarin. I assume you have regular INR checks and that you keep your reading within the appropriate range. If you feel your symptoms are getting worse and bearing in mind you are away from your own doctor for 4 weeks, you may wish to consider seeing the local doctor. The investigations for a trapped nerve would include nerve conduction studies and a CT scan. I hope this further advice helps you. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Follow-up: Prescribed with warfarin for pulmonary embolism. Is the numbness in right leg due to a clot? 20 minutes later
Thank you for the very helpful response. Yes, I am closely tracking my INR. It has been between 2 and 3 since October. My right hip discomfort seems to be directly related to the dull aching in the leg (the intensity tracks between the two), so your mention of a psoas hematoma as a complication of warfarin is very interesting. Assuming that either the femoral nerve is inflamed or there is a Psoas hematoma, should I try to get evaluated this evening (ER is my only choice), or wait until tomorrow and try to get an apointment with a local doctor, which will probably take a few days? (Note: I have checked for urgent care clinics, and there appear to be none in this area.) Thank you very much for your help!
Answered by Dr. Kerry Pottinger 28 minutes later
Brief Answer: See the local doctor. Detailed Answer: Hi, My advice would be to wait and see a local doctor. An ER doctor would be unlikely to initiate the appropriate investigations. So if you can get an appointment in the next few days, this would be fine. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor